Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 214, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2008, 3:55 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2008, 3:55 PM CDT (20:55 UTC)
- Expired
- May 30, 2008, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Adams County, IL, Brown County, IL, Pike County, IL
The radar
The St Louis radar (KLSX), 121 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:10 PM CDT | HAIL 1 | 1 Se Barry, IL | |
| May 30, 4:25 PM CDT | TSTM WND DMG | 2 S New Salem, IL | BARN BLOW DOWN ON NEW SALEM BLACKTOP ONE MILE NORTH OF EXIT 31 ON INTERSTATE 72. |
| May 30, 4:33 PM CDT | TSTM WND DMG | 1 N New Salem, IL | DAMAGE TO HOME...TREES...AND MACHINE SHED 3...4 MILE NORTH OF INTERSTATE 72 MILE MARKER 31 |
| May 30, 4:33 PM CDT | TSTM WND DMG | 5 Sw Griggsville, IL | DAMAGE TO HOME...TREES...AND MACHINE SHED 3...4 MILE NORTH OF INTERSTATE 72 MILE MARKER 31 |
| May 30, 4:55 PM CDT | HAIL 0.75 | 9 Sw Mount Sterling, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| May 30, 1:56 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 302054
SVRLSX
ILC001-009-149-302145-
/O.NEW.KLSX.SV.W.0214.080530T2055Z-080530T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT FRI MAY 30 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS
SOUTHERN BROWN COUNTY IN WEST CENTRAL ILLINOIS
NORTHERN PIKE COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 445 PM CDT
* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
WEST OF BARRY...OR 8 MILES EAST OF HANNIBAL...AND MOVING EAST AT 45
MPH.
* LOCATIONS IMPACTED INCLUDE...
BARRY...
BEVERLY...
GRIGGSVILLE...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4000 9063 3980 9059 3979 9061 3971 9064
3966 9063 3958 9119 3976 9133
TIME...MOT...LOC 2055Z 258DEG 39KT 3970 9118
$$
GLASSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:51 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 30, 2:51 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 251 PM CDT FRI MAY 30 2008 .DISCUSSION... /250 PM CDT FRI MAY 30 2008/ A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT. SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW 40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA EARLY THIS EVENING. MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY. EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT. A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE. TPS && .AVIATION... /1251 PM CDT FRI MAY 30 2008/ FOR THE 18Z TAFS...CONVECTION HAS DIMINISHED ACROSS NORTHEASTERN MO AND WEST CENTRAL IL. THUNDERSTORMS ARE EXPECTED TO RE-INITIATE AFTER 19Z FOR KUIN AND AFTER 22Z FOR COU...SUS AND STL BASED ON LATEST MODEL GUIDANCE. THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...MAINLY THIS AFTERNOON AND INTO THE EVENING HOURS. THEN SKIES TO GRADUALLY CLEAR AS WINDS SWITCH TO THE NORTHWEST BY 14Z TO 15Z TOMORROW. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 30, 3:39 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 339 PM CDT FRI MAY 30 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-311200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 339 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND MONDAY NIGHT. THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF THE AREA FOR WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 4:07 PM CDT | Tornado Warning | LSX | Adams, Brown, Pike | 38 min |
| May 30, 4:43 PM CDT | Tornado Warning | LSX | Pike | 12 min |
| May 30, 4:48 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 42 min |
| May 30, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 38 min |
| May 30, 5:09 PM CDT | Tornado Warning | LSX | Pike | 21 min |
| May 30, 5:19 PM CDT | Tornado Warning | LSX | Pike | 41 min |
| May 30, 5:46 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 44 min |
| May 30, 5:56 PM CDT | Tornado Warning | LSX | Pike | 49 min |
| May 30, 6:31 PM CDT | Severe Thunderstorm Warning | LSX | Brown, Greene, Pike | 44 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.